Idaho, 2012Debris Flow in Idaho, May 1, 2012
May 1, 2012 · NWS OTX · 1 event in 1 county or zone
An extremely wet March and April over the Northern Idaho Panhandle contributed to a large landslide down the steep terrain adjacent to Myrtle Creek in Boundary County. The slide caused extensive damage to Myrtle Creek Road, also known as Forest Road 633.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extremely wet March and April over the Northern Idaho Panhandle contributed to a large landslide down the steep terrain adjacent to Myrtle Creek in Boundary County. The slide caused extensive damage to Myrtle Creek Road, also known as Forest Road 633.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 30, 9:33 PM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 30, 9:33 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1033 PM PDT Mon Apr 30 2012
.SYNOPSIS...
A number of weather disturbances will move over the area this
week. The result will be below normal temperatures and occasional
intervals of rain showers in valleys with rain and snow showers
over mountains. Light snow accumulations are possible in the
mountains from time to time. Breezy to locally windy conditions
are also expected at various times for much of the week.
&&
.DISCUSSION...
Convection is diminishing across eastern Washington while the
secondary shortwave is rotating across the northeast corner of
Washington into the far northern Panhandle. Expect showers to
linger over the Panhandle mountains through midnight due to
upslope flow. There were several lighting strikes this
evening...especially near the Canadian border and over the
Palouse. This activity has quieted down with loss of daytime
heating. The gusty winds will settle down as well while speeds
will remain steady through the night under the swift westerly flow
aloft. /rfox.
&&
.AVIATION...
06Z TAFS: The shower activity has pushes toward the Canadian border
and the Panhandle mountains, although there has been some renewed
shower activity near KPUW that will persist through 08z. Otherwise
the showers have left the TAF sites and VFR conditions are expected.
Breezy winds will continue especially with a strong westerly jet
over the region. Anticipate local gusts to 25-30kt overnight. Mid
level clouds will move into the region and which may flirt with some
MVFR conditions from KGEG-KCOE overnight. From 19z Tuesday through
02z Wednesday, winds will become gusty with isolated to scattered
showers especially north and east of the KGEG area.
/rfox
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 54 35 54 37 49 / 20 40 40 40 10 80
Coeur d'Alene 37 51 35 51 36 49 / 30 40 40 60 10 80
Pullman 37 51 34 52 37 51 / 20 20 20 30 10 80
Lewiston 40 59 41 60 41 60 / 20 10 10 10 10 80
Colville 39 59 36 59 37 53 / 40 60 50 40 10 80
Sandpoint 40 49 35 49 34 50 / 50 70 60 60 10 70
Kellogg 36 45 35 46 33 48 / 90 80 50 70 10 80
Moses Lake 42 62 37 62 39 59 / 10 10 10 10 20 60
Wenatchee 42 59 41 59 42 56 / 10 10 10 10 40 60
Omak 40 62 33 62 38 55 / 10 10 30 20 20 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 30, 7:31 AM PST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
831 AM PDT MON APR 30 2012
IDZ002-004-WAZ036-011545-
COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-
831 AM PDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE SPOKANE AND ST. JOE RIVERS...AS WELL AS LAKE COEUR D'ALENE
WILL CONTINUE TO REMAIN ABOVE FLOOD STAGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL AREA RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE THROUGH
MUCH OF THIS WEEK.
IDZ001-003-026-027-WAZ031>035-037-038-041>044-011545-
NORTHERN PANHANDLE-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
831 AM PDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Debris Flow, Northern Panhandle
- When
- May 1, 12:00 AM PST to 3:00 AM PST
- Where
- Northern Panhandle forecast zone
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A large landslide along the steep terrain adjacent to Myrtle Creek washed out a section of the Forest Road 633 and covered other sections of the road with boulders, mud, and logs making the road impassible. The slide was discovered on May 1st, but the exact time was unknown.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380173.